Maryland, 2022Damaging Winds and Lightning Strike in Maryland, July 21, 2022
July 21, 2022 · NWS LWX · 3 events in 1 county or zone
A couple of thunderstorms produced sporadic instances of wind damage when a surface trough interacted with the bay breeze.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of thunderstorms produced sporadic instances of wind damage when a surface trough interacted with the bay breeze.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:14 AM EST, 5 hours earlier.
Area forecast discussion, Jul 21, 9:14 AM EST, 5 hours before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1014 AM EDT Thu Jul 21 2022
.SYNOPSIS...
Continued above normal/hot conditions expected through the
weekend. A weakening frontal boundary will pass through the area
this afternoon, but is expected to stall to the south before
returning north as a warm front early Saturday. Thereafter,
upper level ridging will build in through the weekend. A cold
front will approach the area from the north early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Previous forecast remains on track. No major
changes were made this morning. Previous discussion follows...
Showers and thunderstorms continue to impact regions along the
Allegheny Front. Expect this to continue through dawn with most
of the precipitation not making it east of the mountains due to
downsloping and a drier airmass. Clouds are continuing to spill
east of the mountains and will do so through mid-morning before
gradually dissipating.
A tricky temperature, dew point, and heat index forecast today,
but in reality hot conditions are expected areawide, with the
more oppressive conditions along/east of I-95 where the Heat
Advisory remains in effect. As a weak cold front moves through
the region today, a change in airmass from pseudo-tropical to
more arid is expected. Surface ridging coupled with dry air
advection/downsloping winds should keep Tds in the 60s west of
I-95 this afternoon. Some guidance is notably lower (Tds in the
50s), but this is likely due to overmixing in the model. The hot
and humid airmass ahead of this front will result in brief heat
index values near 105 degrees, but there is some uncertainty
regarding the duration of heat indices near 105 due to
convective activity they may impact southern Maryland and parts
of northern VA.
Coverage of any showers/thunderstorms is expected to remain
isolated to widely scattered, with the main threat being gusty
winds.
With continued dry air advection, Tds will fall into the upper
60s allowing for lows to be slightly cooler than the previous
night.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
With a weak capping inversion developing, the main story Friday
will be the heat. Cannot rule out a few showers or
thunderstorms, but do think most locations remain dry. With
lower Tds than today, most locales will have heat indices
several degrees below those of today. However, it will still be
hot, so those with outdoor interests should still take
appropriate precautions/actions.
By Saturday, the capping inversion becomes a little more
pronounced, which should limit the overall strength and coverage
of convection. The story again will be the heat, with mid 90s
expected for most (locally higher in urban areas and lower in
the mountains). 850mb temps do increase a few degrees Saturday,
and model soundings suggest we mix to near 850mb, so Saturday
could be the warmest day of the short term. Uncertainty with
regard to how much mixing occurs arises again, but should we mix
to near 850mb, Tds in the low 60s are plausible. Regardless,
heat indices near or above 100 are likely for most of the lower
elevations given highs in the mid to upper 90s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Surface high pressure remains offshore Sunday with the area in the
midst of the hot subtropical ridge aloft. 850mb temperatures are
forecast in the 20-24C range with a fair amount of sunshine to
promote mixing. There will be a lee pressure trough situated across
the area, and some guidance suggests drier dew points will mix down
on westerly winds for parts of the forecast area. So whether it's 95-
98 and more humid or 98-102 and less humid, many areas will likely
see oppressive heat indices in the 100s. Convection associated with
a cold front across the Great Lakes will likely remain to the north,
although some of the remnants could drift toward northern areas
Sunday night. There will be little relief from the heat Sunday night
with lows in the 70s expected, and it may not fall below 80 in the
urban centers and along the bay.
On Monday, heights will fall thanks to a closed low over Quebec, and
the aforementioned front will drift into the area. High temperatures
and thunderstorms will be contingent on the timing of the front,
although it will likely be "less hot" than Sunday. Forecast
confidence continues to decrease thereafter as the front's forward
progress slows on Tuesday, although at the moment there is some
consensus that the highest chance of convection will shift toward
the southern parts of the CWA. The stalling front amongst a moisture
laden airmass could pose some heavy rain issues, but details are
still fuzzy at this juncture.
The front may move far enough south that there could be a dry
respite during the middle of the week, but there's also potential
for shortwave troughs to approach and interact with the stalled
boundary. Therefore some chances of showers and thunderstorms
continue in the forecast. Ensemble forecasts do show that
temperatures likely are near to slightly below normal for Tuesday
and Wednesday.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected at the terminals through Saturday.
MVFR could be brief with any showers and thunderstorms that
develop this afternoon near the terminals, but low enough
confidence to remain out of the TAFs at this time.
Winds become more westerly through the day today with winds
remaining westerly on Friday.
High pressure likely remains in control Sunday with VFR. A cold
front will approach on Monday with thunderstorms possible.
&&
.MARINE...
Winds will remain out of the southwest. SCAs are in effect for
the Bay and Lower Tidal Potomac through the morning, with the
southern waters through this evening. Winds turn more westerly
this afternoon, with gusts to SCA likely over the southern
waters and just below SCA level expected across the northern
tidal potomac and northern Chesapeake Bay. SMWs may potentially
be needed over portions of the waters this afternoon as
thunderstorms progress over the waters. Sub-SCA westerly winds
are forecast on Friday into Saturday .
High pressure will remain off the coast through Sunday night with
southerly flow prevailing. Channeling may lead to advisory
conditions on portions of the bay Sunday night into Monday morning.
A cold front will approach on Monday with gusty thunderstorms
possible.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-011-013-
014-016>018-508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ052>057.
WV...None.
MARINE...Small Craft Advisory until 11 AM EDT this morning for
ANZ530>533-538>542.
Small Craft Advisory until 8 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...CPB
NEAR TERM...KJP/CPB
SHORT TERM...CPB
LONG TERM...ADS
AVIATION...ADS/CPB
MARINE...ADS/CPBHazardous weather outlook, Jul 21, 12:24 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
124 PM EDT Thu Jul 21 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Heat Advisory is in effect from 11 AM to 8 PM today for much of
the outlook area.
A Severe Thunderstorm Watch is in effect for portions of southern
Maryland and the surrounding waterways through 8 PM.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of near 105 degrees are possible during the
afternoon hours of Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested and appreciated over southern
Maryland. Please forward reports of severe weather to the National
Weather Service per standard operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of 100 to 105 degrees are possible during the
afternoon hours of Saturday and Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-221730-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
124 PM EDT Thu Jul 21 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heat index values of near 100 degrees are possible across the
lower elevations during the afternoon hours of Saturday and
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Calvert
- When
- July 21, 2:14 PM EST
- Where
- Calvert County, 2.21 mi WNW of Cox
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.616, -76.665
Several trees and wires blew down near Huntingtown.
Lightning, Calvert
- When
- July 21, 2:25 PM EST
- Where
- Calvert County, 0.73 mi NNW of Parran
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.610, -76.573
A lightning strike caused a barn fire in the 3300 block of Old Evans Road.
Thunderstorm Wind, Calvert
- When
- July 21, 2:33 PM EST
- Where
- Calvert County, 0.73 mi NNW of Parran
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.610, -76.573
Several trees and wires blew down near Huntingtown, including one onto a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 21, 20223 deaths · $2.5 million · 2 events
- Excessive Heat in Nevada, July 21 to 22, 20223 deaths · 6 events
- Flash Flood and Hail in Alabama, July 21, 20222 deaths · 3 injured · 1 in hail · 30 events
- Hail and Damaging Winds in Maine, July 21, 20221 death · $355,000 · 1.5 in hail · 9 events
- Hail and Damaging Wind in North Dakota, July 21, 2022$2.1 million · 2.5 in hail · 23 events
- Hail and Damaging Winds in New Hampshire, July 21, 2022$157,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Vermont, July 21, 2022$95,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Massachusetts, July 21, 2022$151,000 · 1 in hail · 11 events
- Flash Flood and Damaging Winds in Tennessee, July 21, 2022$125,000 · 50 kt wind · 13 events
- Damaging Winds in Mississippi, July 21, 2022$96,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, July 21 to 28, 202261 events
- Hail and Damaging Winds in West Virginia, July 21 to 23, 2022$36,000 · 60 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036048, 1036050, 1036049.